1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Help

Discussion in 'Newly Diagnosed' started by Hippos69, Oct 8, 2021.

  1. Hippos69

    Hippos69 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    1
    Hi there another newbie needing some help.I had a heart transplant 16 weeks ago and since been diagnosed with type 2 which can be caused by the transplant,can be quite common.because I’m struggling to eat and exercise really struggling to control my sugars.a lot of my symptoms I was putting down to medication since transplant but been looking into things a lot more .I’ve tingling in my feet,hands and my lips and upset stomach.I would appreciate any advice on helping me to get my blood sugars down.thanks
     
    • Hug Hug x 3
  2. jonathan183

    jonathan183 Type 1 · Well-Known Member

    Messages:
    120
    Likes Received:
    46
    Trophy Points:
    68
    Keeping carbs low helps keep blood glucose levels lower. Give your circumstances I think you probably need to discuss with your medical team what is possible/suggested.
    If you choose to go low carb then adjustments to medication are likely to be needed - not just for diabetes but also for things like blood pressure ... so talk to the medical team first ;)
     
    • Agree Agree x 1
  3. TriciaWs

    TriciaWs Type 2 (in remission!) · Well-Known Member

    Messages:
    932
    Likes Received:
    544
    Trophy Points:
    153
    As Jonathan said, if you are on medication, especially for diabetes you need to check how to safely reduce carbohydrate. But doing this is the best way I know to get blood sugar down. Not all doctors have read the excellent research about the impact of low carb diets but there is plenty - have a look at Dr Unwin's infographics for a quick intro to why we reduce carbs not just obvious sugar.
    https://phcuk.org/sugar/
    While some doctors insist we do a low carb/high fat diet is it not necessary to go high fat, just eat a little more so you don't feel hungry, eg olive oil on salads, full-fat greek yogurt, and if it suits any other requirements I have double cream in coffee too.
     
    • Agree Agree x 1
    • Informative Informative x 1
  4. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    15,672
    Likes Received:
    11,626
    Trophy Points:
    298
    Hi @Hippos69 ,

    Welcome to the forum.

    What meds have you been prescribed for your diabetes?
    Different foods & asosiated diets affect indeviduals.. Differently.
    Aquiring a BG meter or using a sensor can be a great tool in gauging & getting to grips with with the day to day managment & spotting trends regarding what's working. (Or maybe not.)
     
    • Agree Agree x 1
  5. MrsA2

    MrsA2 Type 2 · Well-Known Member

    Messages:
    2,361
    Likes Received:
    3,058
    Trophy Points:
    198
    Hi @Hippos69
    Just a heads up that lots of people on here are in the "no statin" camp and you may read lots about that BUT the one exception is those with heart problems already so please ignore most of the threads and comments about statins, you are the exception
    Congratulations on getting through the transplant. What a bu**er to get type 2 as well, but at least that is manageable. If you can get through the former , the big D will be a doddle
     
  6. Hippos69

    Hippos69 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    1
    Thanks everyone, I’m on 80 mg of gliclazide just one a day .I was given a meter to check my bloods the lowest I’ve been is 9.6 going up to 19.4 .to be honest not eating a lot managing some brown toast with peanut butter and maybe piece of chicken or pork with some veg,do you think I’m maybe not eating enough and that why there staying high
     
  7. coby

    coby Type 2 · Well-Known Member

    Messages:
    875
    Likes Received:
    580
    Trophy Points:
    153
    Type 2's are better to avoid 'all' carbs where possible, and that includes ALL bread no matter the type/colour. It could be this that is against you number-wise?
     
    • Agree Agree x 1
  8. Daibell

    Daibell LADA · Master

    Messages:
    12,227
    Likes Received:
    7,280
    Trophy Points:
    298
    Hi. You say perhaps you are not eating enough? The converse might be true. Yes keep the carbs down. I suspect your team which will include cardios may advise against having fats. You will need to be guided by them but use your judgement and broader knowledge as well. My wife has just had a kidney transplant and although the transplant outpatients consultants are very good, each has a favourite hobby horse and we have learned to put their comments into context. My wife is lucky and her BS remains excellent but I know that the common immuno drugs can cause raised BS.
     
  9. Hippos69

    Hippos69 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    1
    Thanks coby will give that a try
     
  10. Hippos69

    Hippos69 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    1
    Daibell, that’s true know my medication can have an affect on my bs ,really feel on my own with not enough advice from anyone,because of new medication I’m on my tastebuds are awful everything tastes like cardboard which isn’t helping me either so limited to what I can eat that tastes half way decent
     
  11. JoKalsbeek

    JoKalsbeek I reversed my Type 2 · Expert

    Messages:
    5,004
    Likes Received:
    3,693
    Trophy Points:
    198
    Considering you've been through the wringer, it may be a bit much to change everything around in one go, so go slow... And with gliclazide, going low carb can result in hypo's. So whatever you do next, from discussing things with your doc to experimenting on your own... Don't do a thing without a meter. You need to know how you're doing, or you might hypo, might keep eating things that are no good for a T2 (like bread, spuds, cereal/weetabix, corn, pasta, rice etc), you know... Just make sure you have something that'll tell you how you're doing. And be very careful as you go eh. https://www.diabetes.co.uk/forum/blog-entry/the-nutritional-thingy.2330/ might help some with the food.

    And yeah, while I'm one of the people who will generally vote against statins, I'm usually against them when there's absolutely no reason to take them. If there's been cardiac trouble though, or familial high cholesterol, I'd be all for it, and you've got a pretty good cause, if you are on 'em. Can they up blood glucose? Yeah, they can. But if you tackle your blood sugars through diet or gliclazide, or both or... Whatever method you prefer, you should be able to just keep taking them without sacrificing too much in the blood sugar department. There's a lot of conditions that require medication that influence our blood sugars as well (like steroids for instance), and we'll just have to work around them!

    As for not feeling like eating, the things you are eating are keeping your blood sugars up... That can make you not want to eat, as there's too much glucose going around as it is. So it's not so much the amount you're eating, it's what you're eating. I eat twice a day and I stuff myself with practically no carb food. I don't usually go hungry, and my blood sugars these days range from 3,5 to oh, 6 or thereabouts, but that's in the morning. (Dawn Phenomenon: the liver dumps stored glucose to help you start the day.).

    You'll get the hang of this. Just, again, if you reduce carbs... Be very, very careful with the gliclazide. Your dosage may need to be adjusted.

    Good luck!
    Jo
     
    • Like Like x 1
    • Friendly Friendly x 1
  12. MrsA2

    MrsA2 Type 2 · Well-Known Member

    Messages:
    2,361
    Likes Received:
    3,058
    Trophy Points:
    198
    Tasting like cardboard? Have you tested for Covid? Seems to fit some of your symptoms
     
  13. Hippos69

    Hippos69 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    1
    Definitely not covid I’m tested all the time at clinic.just spoke with cardiac consultant and they don’t seem to worried.the steroids can keep my sugars higher than normal so feeling a bit more reassured,got to wait till I speak to the diabetic nurse which isn’t till 21st they might want to change my dose or put me on something else .thanks guys been finding this really tough at the moment but sure I’ll get there thanks again x
     
    • Hug Hug x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook